Are Over-the-Counter Medications Safe for Children?

By Julia Lynn Rubin, Parent Herald May 22, 01:04 pm

While many parents are likely to reach into their medicine cabinent for an over-the-counter (OTC) medication when their child is sick with the common cold, cough or the flu, there are some medicine "don'ts" parents should know about, as certain OTC treatments may do more harm than good, according to CBS Seattle. CBS reccommends calling your child's pediatrician before administrating something you're not sure about.

Norman Tomaka, a certified consultant pharmacist in Melbourne, Fla., and a spokesperson for the American Pharmacists Association, spoke to WebMD about the risks of OTC medications for children. According to Tomaka, "OTC cold and flu medications should probably not be used in kids under age 4" or under age 2, as these products "are not safe and do not work in babies and toddlers" and can often be misused. The FDA and drug manufacturers agree.

As for children older than age 5, Tomaka weighed in. "Short-term use of OTC cold products is OK if there is a clear diagnosis," he said. "These products should not be used for more than three to five days."

Though it is generally used to relieve pain and fevers, even small doses of aspirin can be fatal to children, according to CBS. The medication has also been linked to Reye's Syndrome, a sudden acute onset of acute brain damage and liver function problems of unknown causes.

"Beware of combination products. There are many of them out there," said Elizabeth Shepard, MD, a clinical associate professor of pediatrics at Lucile Packard Children's Hospital and Stanford University School of Medicine in Palo Alto, Calif.

OTC pain relievers such as ibuprofen and acetaminophen, which can be purchased under a variety of brand names, should never be given to children in adult-strength versions, "as their dosages will typically exceed the recommended children's level." In addition, CBS says to never give your child any medication containing codeine, "a dangerous narcotic which can cause serious or even fatal complications."

"Don't give a [child a combination of] cold medicine and Tylenol because the cold medicine may also have acetaminophen (the active ingredient in Tylenol) in it, and this can result in an overdose," Shephard said. "If the symptoms are mild, read the directions and use the product based on age and correct diagnosis. But if the symptoms are more severe, call a doctor and don't give OTC medication. Call the doctor if your child has a high fever and is having breathing trouble such as chest pulling."

OTC and prescription nasal sprays should not be used on children without a doctor's approval, CBS reported, they can cause agitation, dizziness and a spike in blood pressure, particularly when combined with other cold medications, which Shephard warns never to do. A sterile saline solution may be just as effective in relieving a child's sinus pressure, and much safer.

In addition to everyday OTC medicines, CBS reporrted parents should be wary of holistic medicines as well, and not to assume a product is safe just because it is labeled "all natural." Holisitic medications such as oil of wintergreen, used to treat joint and muscle pain in addition to headache, fever and sore throat, may easily be overapplied to ingested by accident. A teaspoon of the product "can be the equivalent of a potentially lethal dose of baby aspirin."

CBS also advises parents to make sure that all medications are securely out of reach of their children, and urge them to use child-resistant caps in addition to keeping medicine locked away at all times. Overall, a peditrician should always be consulted before giving a child a new medication, or one that a parent isn't sure about.

© 2016 ParentHerald.com All rights reserved. Do not reproduce without permission.

Sign up for our Newsletter

Real Time Analytics